advertisement
Question
Posted by: anna | 2010/08/26

Possible cause

Hello.
Can tinnitus be caused by overuse of anti-inflammatories and painkillers? My uncle suffers from osteo-arthritis and has self-medicated for years - he now is experiencing (among other issues) a constant ringing sound in one ear. We have managed to get him to go for a hip replacement and I wondered if the ear problem would lessen.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

Yes. salicylates including aspirin and other Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) such as ibuprofen, and naproxyn can definitely cause or increase the perception of tinnitus. Fortunately, when tinnitus is related to NSAID ingestion, it is reversible. Acetaminophen seems to be a reasonable alternative for most people. Other pain medicines have also been linked to tinnitus, including oxycodone and percoset. There also can be drug interactions when taking multiple medicines. It is best to check with your pharmacist who can look up whether your medication might cause or increase your tinnitus.

Regarding your other question about osteo-arthritis, many non-ear disorders seem to be associated with tinnitus. For example, tinnitus can follow neck or temperomandibular joint (jaw) problems. I have not heard of any connections between hip pain and tinnitus so I doubt the hip replacement will improve the tinnitus, though if it alters your uncle's drug intake, there could be some change.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Tinnitus Expert | 2010/08/30

Yes. salicylates including aspirin and other Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) such as ibuprofen, and naproxyn can definitely cause or increase the perception of tinnitus. Fortunately, when tinnitus is related to NSAID ingestion, it is reversible. Acetaminophen seems to be a reasonable alternative for most people. Other pain medicines have also been linked to tinnitus, including oxycodone and percoset. There also can be drug interactions when taking multiple medicines. It is best to check with your pharmacist who can look up whether your medication might cause or increase your tinnitus.

Regarding your other question about osteo-arthritis, many non-ear disorders seem to be associated with tinnitus. For example, tinnitus can follow neck or temperomandibular joint (jaw) problems. I have not heard of any connections between hip pain and tinnitus so I doubt the hip replacement will improve the tinnitus, though if it alters your uncle's drug intake, there could be some change.

Reply to Tinnitus Expert

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement